Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 122, NWS North Platte, NE

June 20, 2020Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2020, 7:23 PM CDT for Custer County, Nebraska. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 7:23 PM CDT (00:23 UTC)
Expired
Jun 20, 2020, 7:48 PM CDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 113 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 7:30 PM CDTHAIL 15 N Oconto, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:53 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

384 
WUUS53 KLBF 210023
SVRLBF
NEC041-210115-
/O.NEW.KLBF.SV.W.0122.200621T0023Z-200621T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
723 PM CDT Sat Jun 20 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Custer County in central Nebraska...

* Until 815 PM CDT.

* At 723 PM CDT, a severe thunderstorm was located near Oconto, or 17
  miles south of Broken Bow, moving southeast at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Oconto, Buckeye, Pressey State Wildlife Management Area, Burr Oak,
  Lodi, Intersection of Highway 183 and Cumro Road and Cumro.

This includes Highway 183 between mile markers 73 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4120 9995 4133 9969 4105 9924 4105 9977
TIME...MOT...LOC 0023Z 303DEG 32KT 4115 9966 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Keck
2 follow-up statements
888 
WWUS53 KLBF 210039
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
739 PM CDT Sat Jun 20 2020

NEC041-210115-
/O.CON.KLBF.SV.W.0122.000000T0000Z-200621T0115Z/
Custer NE-
739 PM CDT Sat Jun 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL CUSTER COUNTY...

At 738 PM CDT, a severe thunderstorm was located near Eddyville, or
21 miles south of Broken Bow, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Oconto, Burr Oak, Buckeye, Pressey State Wildlife Management Area,
Intersection of Highway 183 and Cumro Road and Cumro.

This includes Highway 183 between mile markers 73 and 78.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
North Platte.

&&

LAT...LON 4116 9980 4127 9961 4105 9924 4105 9977
TIME...MOT...LOC 0038Z 303DEG 27KT 4110 9955 

HAIL...1.00IN
WIND...60MPH
 
$$

Keck
786 
WWUS53 KLBF 210048
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
748 PM CDT Sat Jun 20 2020

NEC041-210057-
/O.CAN.KLBF.SV.W.0122.000000T0000Z-200621T0115Z/
Custer NE-
748 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CUSTER COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, up 
to a half inch is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

LAT...LON 4116 9980 4127 9961 4105 9924 4105 9977
TIME...MOT...LOC 0044Z 303DEG 32KT 4105 9946 

$$

Keck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:19 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 20, 6:19 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
619 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 319 PM CDT Sat Jun 20 2020

The forecast challenge is pops as the upper low over south central
Canada is slow to move east through Monday. At 2 PM CT the surface
analysis showed a trough extending southwest from over the northwest
sandhills to the Sidney. A lone thunderstorm developed west of
Chappell and dissipated while moving east. Models in good agreement
isolated thunderstorms to redevelop in the west and move eastward
through 9 pm with the surface trough east to a line from near
Valentine south to Mullen and Stapleton at 7 pm.  Moisture pooling
in advance of the surface trough resulting in MUCAPE values over
3000 J/Kg and 0-1km CAPE values from 1200-1750 J/kg generally east
of Highway 83 to fuel storm development late this afternoon and
evening. While cloudy at the start of the day, clouds cleared with
steep lapse rates across the area. Short-term models create a spread
where forecast trends toward a line of thunderstorms forming

Storms that develop will begin to exit the area by 10 pm with the
threat for severe storms ending for tonight. Tonight low
temperatures will drop into the 50s throughout with a few locales in
eastern Boyd, Holt and Wheeler counties in the lower 60s by
daybreak.

Sunday into Sunday night an elongated area of low pressure will
extend from the northern into the central plains. The chance for
thunderstorms increase with the heating of the day and shortwaves
embedded into the upper low. There is a marginal risk for severe
storms Sunday evening. High temperatures Sunday will reach into the
80s north to lower 90s in the far southwest.

.LONG TERM...(Monday through Saturday)
Issued at 319 PM CDT Sat Jun 20 2020

Little change in the weather pattern Monday and Tuesday as the upper
lows influence lingers for isolated to scattered thunderstorms and
cooler temperatures. By midweek the upper ridge strengthens
across the intermountain region to the west and builds eastward
for a break in the convection. Then Thursday and Friday the threat
for storm development returns. A frontal system will move east
and south across the central Plains with convection daily.
Temperatures trend upwards through the week from the upper 70s at
the start to the middle 80s by weeks end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 619 PM CDT Sat Jun 20 2020

Showers and scattered thunderstorms will continue to develop across
portions north central Nebraska through the evening. For the most
part, thunderstorms are expected to remain east of both terminals.
However, an isolated thunderstorm cannot be completely ruled out.
Will keep thunderstorm mention out of the prevailing forecast for
now as confidence in impacting either terminal remains low.
Otherwise, a dry forecast is in store for the region. Some gusty
winds are also possible Sunday afternoon at KLBF with gusts up to 20
knots expected.

&&

.HYDROLOGY...
Issued at 319 PM CDT Sat Jun 20 2020

High flow will linger on the North Platte River at North Platte as
releases from Kingsley Dam continue. The river gauge will
fluctuate near 5.7 feet through Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Keck
LONG TERM...Keck
AVIATION...Kulik
HYDROLOGY...Keck
Hazardous weather outlook, Jun 20, 2:50 PM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
250 PM CDT Sat Jun 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
250 PM CDT Sat Jun 20 2020 /150 PM MDT Sat Jun 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms are expected to develop along and near
Highway 61 from Merriman to Ogallala where a few severe storms are
possible. Storm development is most likely between 2 pm and 10 pm
and the area of concern for severe weather is generally along and
east of a line from Merriman to North Platte, Ansley and
Bartlett. The severe weather hazards are large hail greater than 1
inch and wind damage.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Thunderstorms are possible Sunday and Monday, mainly affecting
north central Nebraska. An isolated strong or severe storm is
possible Sunday along and east of a line from Broken Bow to
Bassett. Large hail and wind damage are the severe weather
hazards. The risk of severe weather Monday appears low at this
time.

Scattered thunderstorms are also possible Thursday and Friday.
The risk of severe weather is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jun 20, 5:41 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             10 WNW BREWSTER         42.00N 100.05W
06/20/2020  M1.25 INCH       BLAINE             NE   TRAINED SPOTTER

&&

RKULIK
Local storm report, Jun 20, 6:01 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TORNADO          14 NNW DUNNING          42.01N 100.21W
06/20/2020                   BLAINE             NE   PUBLIC

            PICTURE SENT OF TORNADO 14 MILES NNW OF DUNNING

&&

RLAMB
Local storm report, Jun 20, 6:04 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             14 E PURDUM             42.07N 99.99W
06/20/2020  M1.75 INCH       BLAINE             NE   POST OFFICE

            GOLF BALL SIZE HAIL

&&

RLAMB
Local storm report, Jun 20, 6:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             11 W TAYLOR             41.76N 99.60W
06/20/2020  M1.00 INCH       LOUP               NE   TRAINED SPOTTER

&&

RKULIK
Local storm report, Jun 20, 6:48 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT SAT JUN 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             7 W CALLAWAY            41.29N 100.05W
06/20/2020  M1.75 INCH       CUSTER             NE   TRAINED SPOTTER

&&

TKECK
Special weather statement, Jun 20, 7:23 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
723 PM CDT Sat Jun 20 2020

NEZ026>028-038-210115-
Loup NE-Custer NE-Garfield NE-Blaine NE-
723 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LOUP...SOUTHWESTERN
GARFIELD...NORTHEASTERN CUSTER AND SOUTHEASTERN BLAINE COUNTIES UNTIL
815 PM CDT...

At 723 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Victoria Springs State Recreation Area, or 14 miles
south of Brewster, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Taylor, Sargent, Milburn, Milburn Diversion Dam State Wildlife
Management Area, Walworth, Big Oak Canyon, Divide Hill, Gates and
Kent Diversion Dam State Wildlife Management Area.

This includes Highway 183 between mile markers 112 and 128.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and north central Nebraska.

LAT...LON 4165 9987 4183 9986 4183 9921 4174 9920
      4174 9921 4157 9921
TIME...MOT...LOC 0023Z 272DEG 14KT 4174 9977

Jacobs

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSpecial Weather StatementLBFLoup52 min
Jun 20, 8:35 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt55 min
Jun 20, 9:29 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt76 min
Jun 20, 10:46 PM CDTAreal Flood AdvisoryLBFBoyd6 hr
Jun 21, 4:15 PM CDTSpecial Weather StatementLBFCherry45 min
Jun 21, 6:06 PM CDTSpecial Weather StatementLBFDeuel, Garden, Sheridan39 min
Jun 21, 6:09 PM CDTSpecial Weather StatementLBFGosper51 min
Jun 21, 6:36 PM CDTSpecial Weather StatementLBFArthur, Grant24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.